Alert archive / Wisconsin / Frost Advisories in 2020

Frost Advisory 7, NWS La Crosse, WI

September 16, 2020Taylor County, Wisconsin

NWS La Crosse, WI issued this frost advisory at Sep 16, 2020, 3:09 AM CDT for Taylor County, Wisconsin. It took effect at Sep 17, 2020, 1:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 16, 2020, 3:09 AM CDT (08:09 UTC)
In effect from
Sep 17, 2020, 1:00 AM CDT
Expired
Sep 17, 2020, 7:53 AM CDT
In force
7 hr
Issued by
NWS La Crosse, WI

County Taylor County, WI

The radar

The La Crosse radar (KARX), 164 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 314 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1614 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
314 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

760 
WWUS73 KARX 160809
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
309 AM CDT Wed Sep 16 2020

WIZ017-161700-
/O.NEW.KARX.FR.Y.0007.200917T0600Z-200917T1300Z/
Taylor-
Including the city of Medford
309 AM CDT Wed Sep 16 2020

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT THURSDAY...

* WHAT...Temperatures falling into the mid to upper 30s late
  tonight will result in areas of frost development.

* WHERE...Taylor County.

* WHEN...From 1 AM to 8 AM CDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps to protect tender plants from the cold.

&&

$$

Kurz
5 follow-up statements
967 
WWUS73 KARX 161639
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
1139 AM CDT Wed Sep 16 2020

WIZ017-170045-
/O.CON.KARX.FR.Y.0007.200917T0600Z-200917T1300Z/
Taylor-
Including the city of Medford
1139 AM CDT Wed Sep 16 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
THURSDAY...

* WHAT...Temperatures falling into the mid to upper 30s late 
  tonight will result in areas of frost development.

* WHERE...Taylor County.

* WHEN...From 1 AM to 8 AM CDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
687 
WWUS73 KARX 162132
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
432 PM CDT Wed Sep 16 2020

WIZ017-170630-
/O.CON.KARX.FR.Y.0007.200917T0600Z-200917T1300Z/
Taylor-
Including the city of Medford
432 PM CDT Wed Sep 16 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
THURSDAY...

* WHAT...Temperatures falling into the mid to upper 30s late 
  tonight will result in areas of frost development.

* WHERE...Taylor County.

* WHEN...From 1 AM to 8 AM CDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
570 
WWUS73 KARX 170403
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
1103 PM CDT Wed Sep 16 2020

WIZ017-171300-
/O.CON.KARX.FR.Y.0007.200917T0600Z-200917T1300Z/
Taylor-
Including the city of Medford
1103 PM CDT Wed Sep 16 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THURSDAY...

* WHAT...Temperatures falling into the mid to upper 30s late 
  tonight will result in areas of frost development.

* WHERE...Taylor County.

* WHEN...From 1 AM to 8 AM CDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Zapotocny
531 
WWUS73 KARX 170753
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
253 AM CDT Thu Sep 17 2020

WIZ017-171300-
/O.CON.KARX.FR.Y.0007.000000T0000Z-200917T1300Z/
Taylor-
Including the city of Medford
253 AM CDT Thu Sep 17 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Temperatures will fall into the mid to upper 30s early
  this morning.  This will result in areas of frost development.

* WHERE...Taylor County.

* WHEN...Until 8 AM CDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Boyne
963 
WWUS73 KARX 171253
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
753 AM CDT Thu Sep 17 2020

WIZ017-171400-
/O.CAN.KARX.FR.Y.0007.000000T0000Z-200917T1300Z/
Taylor-
Including the city of Medford
753 AM CDT Thu Sep 17 2020

...FROST ADVISORY IS CANCELLED...

Temperature have warmed into the upper 30s as of 8 am and frost 
is no longer a threat.

$$

DAS

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this frost advisory went out at Sep 15, 11:08 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Sep 15, 11:08 PM CDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service La Crosse WI
1108 PM CDT Tue Sep 15 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 210 PM CDT Tue Sep 15 2020

Early afternoon analysis showed high pressure over the
northeastern CONUS and a surface low on the northern shore of Lake
Superior. This left a fairly tight pressure gradient over the
forecast area, with winds gusting in the 25 to 35 mph range in
many spots. Also of note was the smoke over the region which was
noticeably impacting the amount of sunshine we were getting. While
this was likely keeping temperatures down a bit, most spots were
still sitting in the 70s with a few lower 80s out there.

Winds will subside this evening as the strongest winds aloft push
off to the east and we build inversion. Though still looking at a
decent gradient over us, so should stay a little breezier than
most nights. For Wednesday, expecting a fairly strong cold front
to slide through the area, though not before temperatures are able
to get back into the 70s across most of the area. Guidance in
good agreement with a dry frontal passage as model soundings show
very little moisture in the low levels. As far as smoke goes,
concentrations do look to increase as the front moves through,
including near the surface, per HRRR-Smoke output. It should then
push out of most of the area, at least temporarily, by late
afternoon/early evening Wednesday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 210 PM CDT Tue Sep 15 2020

Overall a cooler and fairly quiet period expected for the long
term. Cool high pressure will build in behind the cold front highs
in the 50s and 60s and lows in the 30s and 40s through Saturday.
Frost will be possible in the favored cold spots and north of I-94
each of those mornings, pending cloud cover, though with
aforementioned high pressure, would expect mostly clear skies.

A weak bit of shortwave energy will slide somewhere through the
region on Friday, with a handful of GEFS members suggesting some
light precipitation somewhere near or in the forecast area. The
15.12Z GFS/ECMWF both hint at this as well, but with dry high
pressure firmly in place, wouldn't expect much more than just
increased cloud cover, or MAYBE some sprinkles. Model soundings
tend to support this as well, with the low levels never fully
saturating. Some models hint at a similar situation Saturday. High
pressure will then depart to the east with southerly return flow
bringing some slightly warmer, more moist air into the area as
highs get back into the mid 60s to lower 70s. A weak cold front
will then slide through sometime Sunday night into Monday,
bringing a slightly better chance for some precip given the
increased moisture. However, model soundings still show some
pretty dry air in the low to mid-levels, so once again there's
questions as to how much will reach the ground. Still looks good
enough for a slight chance this far out though.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1102 PM CDT Tue Sep 15 2020

VFR conditions through the TAF period with some patchy sct clouds
fl025-060 with the frontal passage. Will mention low level wind
shear at KLSE ahead of the cold front from 06-12Z. A cold front
will push through KRST/KLSE Wednesday morning with a wind shift
from the south and southwest to the northwest 12-14Z mostly 6 to
12kts. Will continue to mention sct150 due to the smoke aloft.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...CA
LONG TERM...CA
AVIATION...Zapotocny
Hazardous weather outlook, Sep 15, 3:19 AM CDT, 23 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
319 AM CDT Tue Sep 15 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-161200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
319 AM CDT Tue Sep 15 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Cooler air arriving for the latter half of the week may allow for
some frost development across portions of north-central Wisconsin
Wednesday night, Thursday night, and Friday night.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Kurz

Nearby

Frost Advisories in Wisconsin, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.